Oxycodone Withdrawal Timeline
An opioid-based drug, oxycodone is one of the most commonly abused prescription medications available. The sedation and euphoria it creates are usually the cause for its popularity, and often makes it difficult for abusers with chronic pain to stop taking oxycodone.
As with other addictive drugs, there is a withdrawal process that begins once the drug is no longer in a person’s system. The process lasts for several days. Many people have fears and misunderstandings about the oxycodone withdrawal timeline that prevent them from seeking treatment.
Please call 800-487-1890 (Who Answers?) to learn about oxycodone addiction treatment options available to you.
The withdrawal process usually begins about 12 hours after the last dosage and is often the first step in the detoxification process. According to the National Institute on Drug Addiction, detox and withdrawal is simply defined as the time frame where the drug leaves the body.
There are some withdrawal management medications for opioids like oxycodone which suppress the symptoms of withdrawal. These medications, such as methadone or buprenorphine, may be an option for some but they are not a required part of the withdrawal process.
During the first two days, the following withdrawal symptoms commonly appear:
- Muscle aches and pains
- Inability to sleep
- Cold-like symptoms, such as runny noses
Some of the symptoms are a response to the fading side effects of oxycodone in withdrawal. For example, constipation is a common result of opioid abuse and the withdrawal process will reverse it in the form of diarrhea. These symptoms will continue throughout the withdrawal process, but will decrease in severity with each day.
Around the third day of withdrawal, the pain should noticeably diminish, but will not be gone entirely. Additional symptoms will appear during the third and fourth days, such as:
- A loss of appetite
- Abdominal cramping
- Nausea and vomiting
It may be difficult, but those going through withdrawal should try to drink water in order to remain hydrated. A person’s mental state during withdrawal may be noticeably different at this time.
The Drug Enforcement Agency states that oxycodone creates a serene and euphoric sensation in the mind of users.
Psychological symptoms will also appear during the third and fourth days, and may include:
- Panic attacks
The physical symptoms may be more obvious and severe than the psychological symptoms. This does not mean that the psychological symptoms should be ignored, as a person may accidentally harm themselves during a panic attack or delusion.
Day Five and Onwards
Residual symptoms from the previous days will largely diminish after the fifth or sixth day. Patients have reported experiencing:
- muscle soreness
- lack of appetite
- shivering, despite not actually being cold
Additionally, some symptoms like sleeplessness and anxiety may remain for several days as the body and mind recovers. If any of the withdrawal symptoms persist for over a week after developing or worsen, then please seek medical attention.
If you or a loved one is struggling with an addiction, please call 800-487-1890 (Who Answers?) to receive help. You will be able to speak with one of our caring specialists about what treatment options are available for you.